NAD Finds Bayer Can Support Certain Claims for Claritin, Claritin-D; Recommends Advertiser Discontinue ‘Nothing Works Faster’ Claim – Bayer, Chattem to Appeal

New York, NY – April  23,  2015 –  The National Advertising Division has determined that Bayer Healthcare LLC can support a wide range of advertising claims for the company’s Claritin and Claritin-D products, including that Claritin-D begins to work in 30 minutes.

However, NAD has recommended that the company discontinue certain claims, including the claim that no other allergy product “works faster” than Claritin-D. NAD further found that broadcast advertising for Claritin-D conflated Nasacort’s “time to maximum relief” and its onset of action, conveying an implied comparative onset of action claim that was unsupported.

Bayer has said it will appeal NAD’s recommendation regarding its “works faster” claim to the National Advertising Review Board. Chattem is appealing NAD’s finding that Claritin-D “starts to work on allergies in 30 minutes.”

NAD is an investigative unit of the advertising industry’s system of self-regulation. It is administered by the Council of Better Business Bureaus.

The advertising at issue was challenged by Chattem, Inc., the maker of Nasacort and Allegra. Chattem noted in its challenge that Claritin is formulated with the antihistamine loratadine, which treats a variety of symptoms but not nasal congestion. Chattem’s Allegra product is formulated with a different antihistamine and is designed to treat the same symptoms as Claritin. Claritin-D also contains pseudoephedrine, a decongestant, to treat nasal congestion.  Nasacort, by contrast, is an intranasal steroid that treats a variety of symptoms, including nasal congestion.

The challenger argued that the advertising at issue confuses the various benefits provided by different drugs and, as a result, conveys unsupported messages about which products provide which benefits at what times.

Chattem challenged express claims made in television advertising for Claritin-D and in a free-standing-insert for Claritin, including:

  • “Claritin-D presents two allergy sufferers. One tried Nasacort which could take up to a week to feel maximum nasal symptom relief. The other took Claritin-D which starts to work on allergies in 30 minutes. The moral? Nothing works faster than Claritin-D.”
  • “Nasal and Eye Allergy Symptoms? Claritin is the ONLY #1 Doctor Recommended Non-Drowsy Allergy Brand that Relieves Both.”

NAD also considered whether the advertising claims implied:

  • Nasacort can take up to a week to provide nasal symptom relief
  • Nasacort can take up to a week to provide the same or similar allergy symptom relieve provided by Claritin-D at 30 minutes.
  • At their strongest point of efficacy, Nasacort and Claritin-D provide comparable levels of allergy relief.
  • Claritin-D will start providing Nasacort users—moderate to severe allergy sufferers—allergy symptom relief from all allergy symptoms in 30 minutes.
  • Nothing works faster than Claritin-D on any allergy symptom.
  • Nasacort provides less relief for ocular symptoms than Claritin.
  • Claritin is the most recommended non-drowsy allergy brand among doctors specializing in allergy.
  • Claritin is doctor recommended for treating nasal congestion.

NAD determined that the individual express claims made in the advertiser’s television commercial that “Nasacort . . . could take up to a week to feel maximum nasal symptom relief,” and that “Claritin-D . . . starts to work on allergies in 30 minutes,” were literally true and supported. At the same time, however, NAD determined that because of the way in which the claims were presented, the claims conveyed an unsupported message that Nasacort can take “up to a week” to provide any appreciable nasal symptom relief.

NAD noted that there was no comparative onset-of-action testing in the record. Given the absence of such support, NAD recommended that the advertiser discontinue the express claim that “Nothing works faster than Claritin-D.”

Turning its attention to the advertiser’s free standing insert, NAD found the claim “Nasal and Eye Allergy Symptoms? Claritin is the ONLY #1 Doctor Recommended Non-Drowsy Allergy Brand that Relieves Both,” was supported.

NAD further determined that a large-scale survey of physicians served to support the claim “#1 Doctor Recommended.” NAD determined that the claim did not convey the message that Claritin treats or is recommended for treatment of nasal congestion – a symptom not explicitly mentioned in the advertisement. NAD also determined that the “#1 Doctor Recommended” claim did not convey the message that Claritin is the most recommended non-drowsy allergy brand amongst allergists.

NAD also recommended the advertiser revise its free-standing insert to better disclose which allergy symptoms are treated by Claritin and either discontinue the claim that Nasacort does not treat ocular allergy symptoms, or limit its claim to the fact that Nasacort is not indicated for ocular allergy symptoms.

Bayer, in its advertiser’s statement, said the company has reviewed the NAD’s decision and “appreciates the thorough and thoughtful analysis” and NAD’s findings that a number of claims are supported.  Bayer noted that it respectfully disagreed with NAD’s ruling regarding the claim that “Nothing works faster than Claritin-D,” and will appeal that finding to the NARB.